CHAT WITH US
GET HELP NOW
Person feeling some signs of opioid overdose

Recognizing Signs of an Opioid Overdose

It has been more than 150 years since humans first extracted heroin from opium. Today, the steep rise in the manufacture of synthetic opioids has led to more than 80,000 deaths per year from opioid overdoses. Opioid abuse and overdose, in fact, are responsible for the vast majority of drug-related deaths in the U.S. annually. If you or someone you love is held hostage by dependence on opioids, consider opioid rehab as your best chance at recovery. 

The Right Step Houston is here for you. Reach out to us at 1.844.768.0169 to learn about the signs of opioid overdose, how to recognize opioid abuse, and what first steps to take to begin recovery. Our welcoming, safe opioid rehab center offers evidence-based treatment and wrap-around care for those who want to triumph over opioid addiction.  

Understanding Opioid Abuse 

When someone takes an opioid, it has multiple effects on the brain. For example, opioids: 

  • Interfere with the body’s natural ability to create certain hormones and neurotransmitters 
  • Damage the brain’s centers for learning, decision-making, and planning 
  • Get in the way of communication between and among nerve cells 
  • Impede stress management, mood regulation, and the ability to feel pleasure without the drug 

Chronic abuse of opioids often leads to addiction because the individual can no longer function without the drug. Many people are first introduced to opioids by a physician, while others may turn to this form of self-medication due to mental or physical health problems. The risks of opioid abuse include the danger of an overdose, which, if left untreated, can lead to death. 

Signs of Opioid Overdose 

The reason people escalate their use of opioids is that chronic use makes them immune to the euphoric high unless they increase the dose and frequency. In fact, many who struggle with opioid addiction use the drug simply to maintain a status quo of not feeling awful because they can no longer get high. Still, they seek that feeling and will increase the amount they use at any one time, adding to the risk of overdosing. 

Knowing the signs of an opioid overdose will help you seek help for yourself or someone else. Administration of Narcan or naloxone can stop the overdose while medical help is sought. 

The following signs in any combination may be a red flag for overdose: 

  • Shallow breaths or gasping for air 
  • Blue fingertips or lips 
  • Tongue discoloration 
  • Pinpoint pupils 
  • Faint pulse 
  • Low blood pressure 
  • Spasms or seizures 
  • Delirium 
  • Nausea or vomiting 
  • Inability to stay awake or losing and regaining consciousness 
  • Coma 

The autonomic nervous system, which controls functions like heartbeat and breathing, is in danger of slowing to dangerous levels or stopping.  Not all overdoses end in death, but there is no reason to take a chance. Call 911 if you see someone you even suspect is experiencing an overdose. 

Call Today and Let The Right Step Houston Help You 

At The Right Step Houston, your recovery, health, and well-being are our mission. We offer inpatient and outpatient services, including an intensive outpatient program (IOP) and partial hospitalization program (PHP) for those who want a high level of care while living at home. We track our clients beyond discharge in order to provide them with ongoing support in our aftercare and alumni programs.  

We offer evidence-based therapies, including cognitive-behavioral therapy (CBT) and dialectical behavior therapy (DBT), in individual, group, and family therapy settings. The Right Step Houston rehab program for opioid use disorder (OUD) provides access to peer support, including a 12-step program and other options for enrollees. We base our individualized treatment plans on your specific needs and your medical, mental health, and addiction history. Reach out today to speak to one of our staff. Call 1.844.768.0169 or submit this form to connect quickly to someone who can help. 

Scroll to Top